Heat, Philadelphia
- When
- July 7, 9:00 AM EST to 5:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
On the 5th and final day of a heat wave in Philadelphia, a 53-year-old man died from the heat. The high temperature on the 5th in Philadelphia was 95 degrees and was the hottest day of the heat wave.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
On the 5th and final day of a heat wave in Philadelphia, a 53-year-old man died from the heat. The high temperature on the 5th in Philadelphia was 95 degrees and was the hottest day of the heat wave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 8:29 AM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 929 AM EDT THU JUL 7 2011 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SOUTHWARD INTO THE AREA THIS MORNING AND THEN IS FORECAST TO BECOME STATIONARY ACROSS CENTRAL NEW JERSEY AND SOUTHEAST PENNSYLVANIA. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH FRIDAY EVENING. HIGH PRESSURE WILL PUSH THE FRONT AWAY TO THE SOUTHEAST BY SATURDAY MORNING AND WILL BRING FAIR BUT WARM WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SKIES ARE MOSTLY CLEAR EARLY THIS MORNING WITH ONLY SOME HIGH CLOUDS NOTED OVER SRN DE AND FAR SRN NJ. ONLY ISOLD CNVTN REMAINS ON THE RADAR AND IT IS WELL N AND W OF OUR FCST AREA ATTM. THE CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED SOME LIGHT FOG TO FORM. THE FOG COULD BECOME DENSE IN SOME AREAS...ESPECIALLY WHERE RAIN FELL YDA...SO VSBYS WILL BE MONITORED CLOSELY. THE FRONT IS SMWHT DFCLT TO FIND BUT IT APPEARS TO RUN FROM THE LOWER HUDSON VLY SWWD THRU THE SRN POCONOS ATTM. THIS FRONT IS EXPECTED TO SAG SWD AND BECOME Q-STNRY SOMEWHERE AROUND CNTRL NJ TO SERN PA. THIS FRONT AND ASSOCD SFC TROF COULD SERVE AS THE FOCUS FOR TSTMS AGAIN TODAY AS THE AIRMASS ALONG AND S OF IT REMAINS QUITE MOIST AND WILL DESTABILIZE AS SFC TEMPS APPROACH 90F THIS AFTERNOON. HWVR...UPPER SUPPORT WOULD SEEM TO BE LACKING COMPARED TO YDA WITH THE SHRTWV TROF PASSING BY TO THE N. SO A RATHER LOW END CHANCE FOR PRECIP IS MAINTAINED FOR LATE THIS AFTN AND/OR EVE. THE NAM-BASED MOS GUIDANCE WAS CONSIDERABLY MORE BULLISH ON PRECIP FOR TODAY THAN THE GFS MOS...BUT IS BELIEVED TO BE OVERDONE. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... BY THURSDAY NIGHT...THE SFC FRONT/TROF WILL STILL BE MORE OR LESS IN PLACE ALTHO IT MAY SAG SWD A BIT. ANOTHER UPPER LVL SHRTWV TROF IS FCST TO APPROACH FROM THE OH VLY WHICH WILL BEGIN TO PROVIDE SOME LARGE-SCALE LIFT AND POTENTIALLY OVER-RUNNING ALONG THE FRONT. WE HAVE MAINTAINED CHC POPS INTO THE OVERNIGHT PERIOD TONIGHT AND ACTUALLY HAVE THEM INCRG TOWARDS FRI MORN. FOR FRIDAY...MORE WIDESPREAD SHOWER/T-STORM ACTVTY IS EXPECTED AS GENERAL UVV CONTS AHEAD OF THE SHRTWV...ALSO AIDED BY DVLPMT OF AN UPPER LEVEL JET MAX OVER NEW ENGLAND. ALTHO THE FRONT COULD SAG SWD A BIT...SOME INSTBY SHOULD CONT N OF THE FRONT...PERHAPS SMWHT ELEVATED. INDUCED LOW PRESSURE WILL TRACK ALONG THE FRONT LATER FRIDAY INTO FRIDAY NIGHT. THE FORECAST POPS SHOW INCRG CHCS IN THE MORNING BECOMING LIKELY BY LATE AFTN INTO EARLY EVENING. CONSIDERABLE CLOUD COVER WILL TEND TO HOLD FRIDAY MAX TEMPS IN THE MID 70S TO MID 80S FOR MOST AREAS. FRIDAY NIGHT SHOULD SEE SOME T-STORM ACTVTY LINGERING INTO THE EVE BUT THEN SHIFT OFFSHORE OVERNIGHT AS THE UPPER TROF PASSES AND FLOW ALOFT BECOMES NWLY. HIGH PRESSURE WILL BUILD IN FOR SATURDAY...ALTHO THE ASSOCD AIR MASS APPEARS TO BE ONLY SLIGHTLY COOLER AND DRIER. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE NORTHERN FLOW REMAINS ACTIVE DURING THIS TIME FRAME AS RIDGING REMAINS MOSTLY INTACT ACROSS THE SOUTHERN STATES. THIS PATTERN REGIME WILL ALLOW SYSTEMS TO SLIDE ACROSS THE NORTHERN TIER OF STATES WITH THEIR ASSOCIATED COLD FRONTS MOVING THROUGH BUT THEN STALLING SOUTHWARD DUE TO THE RIDGING. THE ECMWF ENSEMBLE MEAN HAS BEEN SHOWING GOOD CONTINUITY FOR QUITE SOME TIME. HPC BLENDED IN THE LATEST ECMWF ENSEMBLE MEAN WITH THE PREVIOUS ONE. WE INITIALIZED THE DATABASE WITH HPC GUIDANCE THEN MADE SOME TWEAKS AFTER ADDITIONAL COLLABORATION WITH OUR NEIGHBORING OFFICES. BASED ON THE ABOVE, HIGH PRESSURE ACROSS THE AREA SATURDAY NIGHT AND SUNDAY WILL EVENTUALLY SLIDE TO OUR EAST. THE MOISTURE AND THERMAL ADVECTION ON THE BACKSIDE OF THIS HIGH AND AHEAD OF A COLD FRONT SHOULD ALLOW A STALLED FRONT TO OUR SOUTH TO WORK NORTHWARD AS A WARM FRONT MONDAY. AT THIS POINT, THERE DOES NOT LOOK LIKE MUCH OF A TRIGGER FOR CONVECTION WITH THE WARM FRONT ITSELF. THE COLD FRONT SETTLES ACROSS OUR AREA MONDAY NIGHT INTO TUESDAY, BUT WILL PROBABLY TEND TO SLOW ITS SOUTHWARD MOVEMENT TUESDAY DUE TO BECOMING REMOVED FROM THE STRONGER FLOW AND RIDGING FARTHER TO THE SOUTH. AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES REGION TUESDAY AND WEDNESDAY, THIS SHOULD PUSH THE FRONT SOUTH OF OUR DELMARVA ZONES. WE WILL BRING IN SOME SLIGHT CHC POPS ACROSS OUR NORTHWEST ZONES MONDAY THEN EXPAND THIS ALONG WITH LOW CHC POPS MONDAY NIGHT AND TUESDAY AS THE FRONT ARRIVES. WE HELD ONTO SOME SLIGHT CHC POPS WEDNESDAY MAINLY ACROSS PORTIONS OF OUR DELMARVA ZONES IN THE EVENT THE FRONT DOES NOT SETTLE FAR ENOUGH SOUTH. THIS PATTERN LOOKS TO FAVOR WARM TO HOT CONDITIONS THROUGH THE ENTIRE TIME FRAME, AND WE DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE HPC TEMPERATURE GUIDANCE. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. TODAY...DECK OF MVFR CIGS NEAR 1000 FT IN FAR S NJ INTO DEL MOVING EWD IN THE BL WILL DISSIPATE RAPIDLY AROUND 1430Z. OTHERWISE VFR WITH ISOLATED IFR CONDS IN ISO/SCT +TSRA NW G35 KT THIS AFTN...BEST CHC APPEARS TO BE FROM KILG THRU KTTN CORRIDOR. AS TEMPERATURES REACH CONVECTIVE LEVELS LATER THIS MORNING... SCATTERED CUMULUS WILL DEVELOP. THE STALLING FRONT SHOULD LEAVE KMIV AND KACY IN A POSITION TO SEE BAY AND SEA BREEZES DEVELOP. ELSEWHERE...THE WIND DIRECTION WILL BE DETERMINED BY THE POSITION OF THE FRONT...BUT THE WEAK GRADIENT SHOULD KEEP SPEEDS BELOW 10 KNOTS. TONIGHT... VFR TO START WITH CONVECTION PROBABLY SETTLING DOWN BUT NOT COMPLETELY CONVINCED IT CANNOT REFIRE DURING THE EARLY MORNING. MVFR VSBY IN FOG/HAZE EXPECTED LATER TONIGHT. THERE ARE SIGNALS THAT A CONVECTIVE COMPLEX COULD DEVELOP ON THE SOUTHWEST END OF THE FRONT AND CROSS THE AREA TONIGHT INTO EARLY FRIDAY MORNING. AS MIGHT BE EXPECTED...THERE IS A WIDE RANGE OF MODEL SOLUTIONS CONCERNING THIS...SO THE THREAT WILL NOT BE HIT HARD IN THE TERMINALS FORECASTS NOW. AS THE SURFACE FRONT OOZES SOUTH TONIGHT...IT SHOULD CROSS KPHL AROUND 0800 UTC FRIDAY. AS WINDS SHIFT TO THE EAST AND NORTHEAST...A LOW LEVEL INVERSION DEVELOPS... AND THIS COULD RESULT IN IFR STRATUS MOST PLACES OUTSIDE OF KACY/KMIV TOWARD 1200 UTC FRIDAY. OUTLOOK... FRIDAY...VFR CIGS DEVELOPS WITH CLUSTERS OF HEAVY RAIN SHOWERS AND TSTMS...ISOLATED SEVERE TSTMS EXPECTED. WIDESPREAD MVFR CONDS MAY DEVELOP IN THE AFTERNOON NNJ AND NE PA. FRIDAY NIGHT...MVFR CONDS PROBABLY SPREADING SEWD IN THE WAKE OF THE DEPARTING COLD FRONT AND ASSTD CONVECTION. THIS WEEKEND...WEAK HIGH PRESSURE BUILDING EAST FROM THE GREAT LAKES SHOULD PROVIDE VFR CONDITIONS. THE ONLY EXCEPTION HERE COULD BE SATURDAY EVENING...AS WIDELY SCATTERED THUNDERSTORMS COULD AFFECT NORTHERN AREAS. && .MARINE... NO HEADLINES ATTM. THE SYNOPTIC FLOW ACROSS THE WATERS EARLY THIS MORNING IS SOUTHWEST BETWEEN 10 AND 15 KNOTS ACROSS THE OCEAN WATERS...AND A BIT LESS THAN THIS ACROSS THE DELAWARE BAY. SEAS ON THE OCEAN WERE GENERALLY 3 FEET WITH A 5 TO 6 SECOND PERIOD. A SURFACE COLD FRONT WILL APPROACH THE WATERS EARLY THIS MORNING... AND STALL NORTH AND WEST OF THE WATERS LATER THIS MORNING AND THIS AFTERNOON. THE FRONT MAY GET CLOSE ENOUGH TO INFLUENCE THE GRADIENT FLOW ACROSS THE UPPER DELAWARE BAY THIS MORNING...BUT AS IT WAVERS THIS AFTERNOON...ALL WATERS SHOULD BE IN A SOUTH SOUTHWEST FLOW. FOR THE MOST PART...THE SOUTH TO SOUTHWEST GRADIENT SHOULD PRODUCE SUSTAINED WINDS LESS THAN 20 KNOTS. HOWEVER...AS SEA AND BAY BREEZES BECOME SUPERIMPOSED ON THE GRADIENT FLOW...GUSTS TO 20 KNOTS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THIS IS ESPECIALLY TRUE SOUTH OF LITTLE EGG HARBOR ON THE OCEAN AND ACROSS THE HIGHER PLATFORMS OF DELAWARE BAY. BASED ON THE ABOVE...SMALL CRAFT WINDS ARE NOT EXPECTED TODAY OR TONIGHT. THE SHORT PERIOD WIND WAVES SHOULD ALSO REMAIN BELOW 5 FEET...THOUGH IT COULD GET CLOSE ACROSS THE NORTHERN OCEAN WATERS LATE THIS AFTERNOON AND THIS EVENING. THE FRONT SHOULD OOZE SOUTH TONIGHT...STRETCHING ACROSS MARYLAND... DELAWARE AND SOUTHERN NEW JERSEY BY FRIDAY MORNING. ANY GUSTINESS THIS EVENING SHOULD ABATE AS THE FRONT DROPS SOUTH...AND WINDS ACROSS THE NORTHERN OCEAN WATERS WILL BECOME NORTHEAST AFTER MIDNIGHT. HOWEVER...WITHOUT A STRONG HIGH TO THE NORTH...NORTHEAST WINDS SHOULD REMAIN BELOW 15 KNOTS LATE TONIGHT AND FRIDAY MORNING. WINDS FRIDAY AND FRIDAY EVENING SHOULD REMAIN BELOW 15 KNOTS WITH THE SURFACE FRONT DRAPED ACROSS SOUTHERN WATERS. ALL HORT RANGE MODELS SHOW A SURFACE WAVE DEVELOPING ON THE SOUTHWEST END OF THE FRONT...TRACKING ALONG THE FRONT LATER FRIDAY NIGHT AND SATURDAY MORNING. ONCE AGAIN...THE NAM APPEARS TO BE DEVELOPING THE WAVE TOO QUICKLY AND TOO DEEPLY...GIVEN THE SUPPORT THE WAVE SHOULD RECEIVE. THIS IS IMPORTANT...BECAUSE THE 0000 UTC NAM WOULD SUGGEST SMALL CRAFT WINDS AND SEAS FOR SOUTHERN OCEAN WATERS BETWEEN 0500 UTC AND 1800 SATURDAY. A MODEL CONSENSUS EXCLUDING THE 0000 UTC NAM SUGGESTS A WEAKER WAVE RIDING THE FRONT DURING ROUGHLY THE SAM TIME PERIOD. THIS SCENARIO WOULD SUGGEST WINDS SHOULD REMAIN BELOW 25 KNOTS... WITH A FEW GUSTS APPROACHING THAT NUMBER ACROSS SOUTHERN WATERS. THE WNA WAVEWATCH SUGGESTS THE SOUTH SOUTHEAST SWELL DEVELOPING WITH THE SURFACE WAVE COULD TOUCH 5 FEET ACROSS SOUTHERN AND CENTRAL OCEAN WATERS FOR A TIME LATE FRIDAY NIGHT AND SATURDAY MORNING. THIS TIME PERIOD MAY NEED TO BE MONITORED FOR A SMALL CRAFT ADVISORY AS THE PATTERN BECOMES MORE DEFINED. AS THE SURFACE LOW MOVES AWAY SATURDAY...WEAK HIGH PRESSURE WILL BUILD TOWARD THE WATERS FOR THE WEEKEND. WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS. AS THE HIGH GETS OFF THE SOUTHERN NEW ENGLAND COAST MONDAY...WINDS AND SEAS WILL INCREASE... BUT AT THIS TIME ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS. && .HYDROLOGY... TODAY...PWAT IN THE 1.3 TO 1.6 INCH RANGE WITH A SMALL CHANCE OF ISOLATED WET MICROBURSTS THIS AFTERNOON IN THE 92-94F HEAT ALONG THE FRONTAL BOUNDARY WAVERING NEAR A NYC-PHL-DC LINE. EL 42. WBZ NEAR 11K STM MOTION SHOULD BE A NW TO SE DRIFT OF 15 KT. TOMORROW...MUCH MORE CONCERN FOR FF POTENTIAL WITH PWAT INCREASING A BIT...MUCH BETTER SFC CONVERGENCE ALONG THE QUASI STATIONARY BOUNDARY NEAR OR JUST N OF PHL WITH WEAK SFC LOW FORMING IN THE HOT AIRMASS ON THE BOUNDARY IN NE MD OR SE PA. THERE APPEARS TO BE MORE THAN ADEQUATE SHEAR FOR SVR TOMORROW WITH LOW LVL SHEAR AS WELL. 1 HR GRIDDED FFG IS AROUND 1.5INCHES ALONG AND N OF I78...ESP IN NJ AND 6 HR FFG IS ONLY AROUND 4 INCHES IN THAT SAME REGION. A VERY ACTIVE AFTERNOON EVENING IS ENVISIONED. && .CLIMATE... HEAT WAVE CONTINUES TODAY ILG/PHL REGION AND LOW PROBABILITY IT MAY EXTEND INTO FRIDAY PER THE ULTIMATE POSITION OF THE QUASI STATIONARY FRONT ON FRIDAY AND THE RESULTANT TIMING OF PERSISTENT CONVECTION PRIOR OR SUBSEQUENT TO 18Z FRIDAY. TODAY SHOULD BE DAY 5 FOR PHL AND DAY FOUR FOR ILG. WHILE NOT NEARLY AS HOT AS LAST YEAR...FOR OUR AREA ITS STILL WORTHY OF MENTION. ALSO...A QUICK CHECK FINDS SINCE MAY 6TH...ONLY 8 DAYS BELOW NORMAL OR A PERIOD OF 61 DAYS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...AMC NEAR TERM...AMC SHORT TERM...AMC LONG TERM...GORSE AVIATION...DRAG/HAYES 928A MARINE...DRAG/HAYES HYDROLOGY... CLIMATE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 353 AM EDT THU JUL 7 2011 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-080800- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 353 AM EDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-080800- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 353 AM EDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2011-07-07 | 53 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335416.